Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 29, NWS Quad Cities, IA

April 7, 1998Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 7, 1998, 5:01 PM CDT for Warren County, Illinois. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 7, 1998, 5:01 PM CDT (22:01 UTC)
Expired
Apr 7, 1998, 5:50 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Warren County, IL

The radar

The Quad Cities radar (KDVN), 85 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 5:19 PM CDTHail 0.75Larchland, IL
Apr 7, 5:31 PM CDTTornado F0Monmouth, IL
Apr 7, 5:42 PM CDTTornado F0Monmouth, IL
Apr 7, 5:52 PM CDTTornado F1Monmouth, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WUUS1 KMLI 072202 RRA
SVRMLI
ILC187-072250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT TUE APR 7 1998

* SEVERE THUNDERSTORM WARNING FOR
  WARREN COUNTY - WEST CENTRAL ILLINOIS

* UNTIL 550 PM CDT
 
* SOME LOCATIONS AFFECTED BY THIS STORM
  PONEMAH                                    AROUND 510 PM CDT
  GREENBUSH                                  AROUND 510 PM CDT
  KIRKWOOD                                   AROUND 510 PM CDT
  LARCHLAND                                  AROUND 515 PM CDT
  MONMOUTH                                   AROUND 525 PM CDT

* AT 500 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18
  MILES NORTH OF MACOMB OR 6 MILES SOUTH OF PONEMAH MOVING NORTHEAST
  AT 25 MPH.

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING.

HENDRICKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 1:00 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Apr 7, 1:00 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
100 PM CDT TUE APR 7 1998

WATCH TO HIT STREETS SHORTLY FOR SRN PORTION OF DVN CWA. AIR MASS
CONTINUES TO DESTABILIZE AHEAD OF ADVANCING WARM FRONT. VORTICITY
MAXIMUM NR MCI TO ROTATE NEWRD... PROVIDING UPPER SUPPORT. MAIN THREAT
LARGE HAIL AS WET BULB ZERO HGT NR 7 KFT. VIL OF THE DAY PROBABLY IN 40
TO 45 AS TROP NR 35 KFT.

HENDRICKS

In the hours before

Local storm report, Apr 7, 4:41 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 PM CDT TUE APR 7 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0443 PM    NEAR NEW BOSTON IOWA      IA   FUNNEL CLOUD
04/07/98   LEE

PHILIP
Local storm report, Apr 7, 4:41 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 PM CDT TUE APR 7 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0443 PM    NEAR NEW BOSTON IOWA      IA   FUNNEL CLOUD
04/07/98   LEE

PHILIP
Local storm report, Apr 7, 4:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT TUE APR 7 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0445 PM    6 N MONTROSE              IA   TORNADO
04/07/98   LEE                            N OF PEACH ORCHARD ROAD

PHILIP
Local storm report, Apr 7, 4:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT TUE APR 7 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0445 PM    6 N MONTROSE              IA   TORNADO
04/07/98   LEE                            N OF PEACH ORCHARD ROAD

PHILIP
Local storm report, Apr 7, 4:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT TUE APR 7 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0436 PM    ARGYLE IOWA               IA   1.00 AND 1.75 INCH HAIL
04/07/98   LEE

0438 PM    SUMMITVILLE IOWA          IA   1.75 INCH HAIL
04/07/98   LEE

0445 PM    6 N MONTROSE              IA   TORNADO
04/07/98   LEE                            N OF PEACH ORCHARD ROAD

PHILIP
Local storm report, Apr 7, 4:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT TUE APR 7 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0436 PM    ARGYLE IOWA               IA   1.00 AND 1.75 INCH HAIL
04/07/98   LEE

0438 PM    SUMMITVILLE IOWA          IA   1.75 INCH HAIL
04/07/98   LEE

0445 PM    6 N MONTROSE              IA   TORNADO
04/07/98   LEE                            N OF PEACH ORCHARD ROAD

PHILIP

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:25 PM CDTSevere Thunderstorm WarningDVNHancock50 min
Apr 7, 4:35 PM CDTTornado WarningDVNHancock35 min
Apr 7, 4:50 PM CDTTornado WarningDVNMcDonough50 min
Apr 7, 5:31 PM CDTTornado WarningDVNWarren34 min
Apr 7, 6:05 PM CDTTornado WarningDVNWarren35 min
Apr 7, 6:06 PM CDTTornado WarningDVNMercer49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.